Fetal valproate syndrome (FVS), is an anticonvulsant drug-related embryofetopathy that can occur when a fetus is exposed to valproic acid (VPA), characterized by distinct facial dysmorphism, congenital anomalies and developmental delay (especially in language and communication).
Prevalence is unknown. An incidence of neural tube defects (NTDs) of 1-2% has been associated with the use of VPA during pregnancy (10-20 times the rate seen in the general population) while the incidence of congenital heart disease and autism spectrum disorder (ASD) are estimated to be around 4 and 5 times higher than in the general population, respectively.
Although many infants exposed to VPA in utero are born healthy, intrauterine growth retardation is present in 10% of cases but postnatal growth is usually normal and general health is good. Characteristic facial features of FVS are high/broad forehead with bifrontal narrowing, metopic craniosynostosis, epicanthal folds, medial deficiency of eyebrows, infraorbital groove, small/broad upturned nose, long and shallow philtrum, long upper lip with thin vermillion borders, thick lower lip and downturned angles of mouth. Congenital anomalies associated with FVS include neural tube defects (e.g. spina bifida aperta), congenital heart defects (e.g. ventricular septal defect; see these terms), oral clefts, genital abnormalities (e.g. hypospadias with undescended testicles) and limb defects, and less commonly, inguinal and umbilical hernia, tracheomalacia, supernumerary nipple, bifid ribs and pre-axial defects of the feet. Children with FVS have a higher risk of developmental problems such a decreased cognitive function (especially in verbal intelligence), attention deficit disorder, learning difficulties and often the communication problems of ASD.
FVS is caused by the use of VPA (or valproate), a mood stabilizer and broad-spectrum antiepileptic drug (AED). Primarily metabolized in the liver, it readily crosses the placenta, where concentrations are higher than in the mother. Embryos and Fetuses exposed to VPA during the 1st trimester (especially doses exceeding 800 mg/day) have a higher risk of developing FVS, as this is the principal period of structural development. While no AEDs are considered completely safe during pregnancy, VPA seems to be the most teratogenic.
Diagnosis is based on the presence of the well recognized cluster of clinical findings in infants born to mothers who took VPA during pregnancy.
Differential diagnoses include other types of AED-related embryofetopathies (e.g. fetal hydantoin syndrome) and fetal alcohol syndrome (see these terms).
Prenatal diagnosis is possible by the detection of anomalies such as NTDs, cardiac and other organ anomalies by ultrasonographic examination, including fetal echocardiography, and estimation of maternal serum AFP (with history of antenatal valproate intake).
VPA should be avoided (if possible) during pregnancy and high dose folic acid (4-5 mg/day) should be started 6 weeks before conception and continued through the 1st trimester. In pregnant women with no effective alternative, VPA should be administered in slow release form at the lowest possible divided dosage and preferably as a monotherapy along with high dose folic acid. Surveillance of the newborn should include searching for withdrawal symptoms at birth (jitteriness, irritability, seizures). Long-term follow-up of the child should include early diagnosis and management of any potential behavioral or neurodevelopmental effects and educational support, if necessary. Management of congenital anomalies should follow standard treatment protocols.
The prognosis of newborns is highly variable and depends on the timing of exposure and the dosage of VPA taken by the mother. Only in those with multiple congenital anomalies (in particular of the cardiovascular system and NTD) or with significant intellectual disability may life-expectancy be decreased.
Last update: November 2015